Florida, 2013

Damaging Wind in Florida, July 4, 2013

July 4, 2013 · NWS MLB · 1 event in 1 county or zone

Thunderstorms developed within southerly flow and produced damaging wind gusts in Fruitland Park which downed numerous trees. Several sections of a fence were also bent over.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Thunderstorms developed within southerly flow and produced damaging wind gusts in Fruitland Park which downed numerous trees. Several sections of a fence were also bent over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 4, 8:48 AM EST, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 8:48 AM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
948 AM EDT THU JUL 4 2013

.DISCUSSION...ELEVATED LOW LEVEL SOUTHEAST FLOW WILL PERSIST OVER
THE AREA BETWEEN LOW PRESSURE OVER THE NORTHERN GULF AND STRONG
RIDGE OVER THE WEST ATLANTIC. PROFILER AT THE CAPE SHOWS WINDS
JUST OFF THE SFC UP TO 20-25 KTS. WITH A LITTLE MORE MIXING INTO
THE AFTERNOON THIS WILL PRODUCE BREEZY WIND SPEEDS UP TO AROUND 15
TO 20 MPH WITH GUSTS BETWEEN 25 TO 30 MPH AT TIMES...ESPECIALLY
ALONG THE COAST. MORNING SOUNDINGS SHOW THE DRIER AIR THAT IS
CONTINUING TO BUILD INTO THE EASTERN SIDE OF THE FL PENINSULA WITH
PW VALUES AROUND 1.6-1.7 INCHES AT KJAX/KXMR/KMFL. THIS WILL LEAD
TO LOWER SHOWER AND STORM COVERAGE OVER THE AREA TODAY. A DIFFUSE
EAST COAST SEA BREEZE WILL DEVELOP BY LATE MORNING AND MOVE
QUICKLY INLAND THROUGH THE AFTERNOON. THIS BOUNDARY WILL INITIALLY
GENERATE ISOLATED SHOWERS AND STORMS ALONG THE COAST WITH
CONVECTION BECOMING SCATTERED OVER THE INTERIOR INTO MID/LATE AFT.
WILL KEEP RAIN CHANCES AT 20 PERCENT ALONG THE COAST TO 30/40
PERCENT INLAND. HIGHS WILL REACH THE UPPER 80S OVER COASTAL AREAS
AND INTO THE LOW 90S ACROSS THE INTERIOR. SKIES WILL GENERALLY BE
PARTLY SUNNY BUT INCREASING CLOUD COVER WILL BE POSSIBLE OVER THE
INTERIOR LATER TODAY FROM DEBRIS CLOUDS GENERATED BY AFTERNOON
CONVECTION.

A FEW LINGERING STORMS MAY STILL BE POSSIBLE ACROSS THE INTERIOR
INTO EARLY EVENING...BUT MAJORITY OF CONVECTION SHOULD SHIFT WEST
OF THE AREA BY SUNSET. ELEVATED SOUTHEAST FLOW WILL ALSO KEEP A
SLIGHT CHANCE FOR ONSHORE MOVING SHOWERS ALONG THE COAST...MAINLY
FROM THE CAPE SOUTHWARD THIS EVENING AND OVERNIGHT.

&&

.AVIATION...DRIER AIR BUILDING INTO THE EASTERN SIDE OF THE FL
PENINSULA WILL LIMIT SHOWER AND STORM COVERAGE THIS AFT. HOWEVER
WILL STILL SEE ISO SHOWERS AND STORM INITIALLY FORM ALONG THE
DIFFUSE EAST COAST SEA BREEZE BY LATE MORNING...BECOMING SCATTERED
INTO THE AFTERNOON AS THE BOUNDARY MOVES INLAND. BEST CHANCE FOR
TEMPO IFR/MVFR CONDS FROM THIS ACTIVITY WILL BE FROM 15-18Z ALONG
THE COAST AND FROM 18-23Z OVER THE INTERIOR. BREEZY E/SE WINDS
WILL EXIST ACROSS THE AREA THIS AFT...ESPECIALLY ALONG THE COAST
WITH WIND SPEEDS UP TO 15-18 KNOTS AND GUSTS AROUND 20-25 KNOTS.

A FEW LINGERING STORMS WILL BE POSSIBLE FROM KMCO WESTWARD INTO
EARLY THIS EVE. ALSO A SLIGHT CHANCE FOR ONSHORE MOVING SHOWERS
WILL PERSIST ALONG THE COAST FOR MUCH OF THE NIGHT.

&&

.MARINE...
TODAY/TONIGHT...WILL MAINTAIN SMALL CRAFT EXERCISE CAUTION
HEADLINES ACROSS THE WATERS AS E/SE WINDS ARE EXPECTED TO
INCREASE TO 15 TO 20 KNOTS INTO LATE MORNING AND THIS AFTERNOON.
SEAS WILL CHOPPY DUE TO THESE ELEVATED WIND SPEEDS WITH SEAS
RANGING FROM 3-5 FEET.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WEITLICH/PENDERGRAST
Hazardous weather outlook, Jul 4, 11:15 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1215 PM EDT THU JUL 4 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-042200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1215 PM EDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...

.HIGH WIND IMPACT...
BREEZY CONDITIONS THIS AFTERNOON CAN BE EXPECTED WITH WIND GUSTS
NEARING 30 MPH AT TIMES. SMALL ITEMS MAY BE TOSSED ABOUT.

.RIP CURRENT IMPACT...
LOCAL BEACH PATROLS RESCUED OVER TWENTY PEOPLE FROM RIP CURRENTS
ON WEDNESDAY...AND NOTED THAT RIP CURRENT ACTIVITY HAD INCREASED
SINCE EARLIER THIS WEEK. A MODERATE THREAT FOR RIP CURRENTS WILL
EXIST TODAY.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

.MARINE THUNDERSTORM GUST IMPACT...
WIND GUSTS TO AROUND 35 KNOTS WILL BE POSSIBLE TODAY FROM ANY
SHOWERS OR STORMS OVER THE NEAR SHORE ATLANTIC AND THE INTRACOASTAL
WATERS...MAINLY ON ANY INLAND LAKES THIS AFTERNOON. BOATERS SHOULD
BE ON THE LOOKOUT FOR STORMS APPROACHING QUICKLY FROM THE
SOUTHEAST.

.WIND AND SEA IMPACT...
SOUTHEAST WINDS OF 15 TO 20 KNOTS WILL BUILD SEAS TO AROUND 5 FEET
OFFSHORE OVER THE ATLANTIC IN A SHORTENING WIND CHOP PERIOD OF
ABOUT 6 SECONDS. OPERATORS OF SMALL CRAFT SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
BREEZY CONDITIONS WILL CONTINUE OVER EAST CENTRAL FLORIDA AND THE
ADJACENT ATLANTIC. WHILE THE CHANCE FOR STORMS WILL REMAIN BELOW
NORMAL THROUGH ABOUT MONDAY...EAST CENTRAL FLORIDIANS ARE REMINDED
THAT EVEN ISOLATED STORMS PRODUCE LIGHTNING THAT CAN KILL.

A FRESHENING SOUTHEAST BREEZE WILL KEEP SEAS IN THE 4 TO 6 FOOT
RANGE OVER THE ATLANTIC INTO THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

PENDERGRAST

The radar

The Tampa radar (KTBW), 139 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 4, 2:35 PM EST
Where
Lake County, 0.92 mi SW of Lake Griffin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.860, -81.860

A weather spotter reported at least seven trees blown down when a thunderstorm moved through Fruitland Park. Some of the trees were large oaks with diamters of 16-18 inches. Nearby, several sections of fence were bent over by the wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450933.